Alert archive / Tennessee / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 37, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at May 23, 2000, 10:03 PM EDT for Cocke County, Hamblen County, Tennessee. It was in force for 27 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 23, 2000, 10:03 PM EDT (02:03 UTC)
- Expired
- May 23, 2000, 10:30 PM EDT
- In force
- 27 min
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
Counties Cocke County, TN, Hamblen County, TN
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 10:03 PM EDT | Hail 1 | Morristown, TN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 7:15 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 2.1 hours before the alert went out and 306 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1386 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 1168 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 216 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 6.9
The text
As transmitted, in the capitals the NWS used until 2016.
945 WUUS54 KMRX 240203 SVRMRX TNC029-063-240230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 1003 PM EDT TUE MAY 23 2000 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... COCKE COUNTY IN EASTERN TENNESSEE HAMBLEN COUNTY IN EASTERN TENNESSEE * UNTIL 1030 PM EDT * AT 1000 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR ALPHA...OR 6 MILES WEST OF MORRISTOWN... MOVING SOUTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LOWLAND AROUND 1015 PM EDT BYBEE AROUND 1020 PM EDT 7 MILES NORTHEAST OF NEWPORT AROUND 1025 PM EDT PARROTTSVILLE AROUND 1030 PM EDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND BREAK LIMBS OFF OF TREES ABOUT THE SIZE OF YOUR WRIST. HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS. FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING. A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...TORNADOES CAN AND OCCASIONALLY DO DEVELOP RAPIDLY IN SEVERE THUNDERSTORMS. IF THREATENING WEATHER IS OBSERVED...MOVE TO SAFE SHELTER IMMEDIATELY. STAY AWAY FROM WINDOWS. $$ RBP
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 8:10 PM EDT, 1 hour 53 minutes earlier.
Area forecast discussion, May 23, 8:10 PM EDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 810 PM EDT TUE MAY 23 2000 JUST ISSUED UPDATE TO HEADLINE FOR TORNADO WATCH. ALSO BUMPED POPS UP IN NORTH AND TWEAKED A FEW TEMP RANGES. OTHERWISE...FORECAST GENERALLY LOOKS OK FOR TONIGHT. .MRX... NC...NONE. TN...NONE. VA...NONE. LDW
In the hours before
Local storm report, May 23, 4:19 PM EDT, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
419 PM EDT TUE MAY 23 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
...COUNTY LOCATION....
0355 PM HUNTSVILLE TN 1.00 INCH HAIL
05/23/00 SCOTT REPORTED BY SPOTTERLocal storm report, May 23, 6:00 PM EDT, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
600 PM EDT TUE MAY 23 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
...COUNTY LOCATION....
0425 PM HUNTSVILLE TN WIND DAMAGE
05/23/00 SCOTT REPORTED BY DISPATCH
TREES DOWN ON POWER LINES.
0445 PM OAK RIDGE TN 1.00 INCH HAIL
05/23/00 ANDERSON REPORTED BY DISPATCH
0554 PM OAK RIDGE WIND DAMAGE
05/23/00 ANDERSON REPORTED BY DISPATCH
SEVERAL TREES DOWN.
0554 PM FOUNTAIN CITY TN 1.00 INCH HAIL
05/23/00 KNOX REPORTED BY DISPATCH
0505 PM POWELL TORNADO
05/23/00 KNOX REPORTED BY DISPATCH
TORNADO REPORTED ON CLINTON
ROAD (EMORY ROAD) IN KNOXVILLE.
0535 PM 5 S SEYMOUR TN TORNADO
05/23/00 SEVIER REPORTED BY PILOT
BY PILOT...VIA HAM RADIO OPERATOR.
DHLocal storm report, May 23, 7:06 PM EDT, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
706 PM EDT TUE MAY 23 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
...COUNTY LOCATION....
0445 PM LAKE CITY TN WIND DAMAGE
05/23/00 CAMPBELL REPORTED BY HWY DEPT
TREES DOWN JUST NORTH OF
LAKE CITY.
0533 PM NORTHERN TN WIND DAMAGE
05/23/00 BLOUNT REPORTED BY DISPATCH
TREES AND LIMBS DOWN ON SEVIER
HIGHWAY.Special weather statement, May 23, 8:40 PM EDT, 1 hour 23 minutes before
NCZ060-061-TNZ012>016-035>041-067>074-082>087-240500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 840 PM EDT TUE MAY 23 2000 ...A TORNADO WATCH IS IN EFFECT UNTIL 1 AM EDT (MIDNIGHT CDT) FOR PORTIONS OF EAST TENNESSEE AND THE NORTHERN CUMBERLAND PLATEAU... ...A SEVERE THUNDERSTORM WATCH IN EFFECT CHEROKEE AND CLAY COUNTIES IN SOUTHWEST NORTH CAROLINA UNTIL 11 PM EDT.... THUNDERSTORMS ARE EXPECTED TO CONTINUE TO DEVELOP IN KENTUCKY AND MOVE SOUTHEAST ACROSS EASTERN TENNESSEE AND EXTREME SOUTHWEST NORTH CAROLINA TONIGHT. A FEW OF THESE STORMS MAY BECOME SEVERE...WITH HAIL UP TO 2 INCHES IN DIAMETER AND WIND GUSTS IN EXCESS OF 60 MPH. ISOLATED TORNADOES ARE POSSIBLE AS WELL OVER EASTERN TENNESSEE. ALL OF THE THUNDERSTORMS WILL GENERALLY MOVE SOUTHEAST AROUND 35 MPH...AND WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL. STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION AND RADIO STATIONS...OR CABLE TELEVISION FOR THE LATEST STATEMENTS ON THE POTENTIAL OF SEVERE WEATHER.
Special weather statement, May 23, 9:27 PM EDT, 36 minutes before
NCZ060-061-TNZ012>016-035>041-067>074-082>087-240500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 927 PM EDT TUE MAY 23 2000 ...A TORNADO WATCH REMAINS IN EFFECT UNTIL 1 AM EDT (MIDNIGHT CDT) FOR PORTIONS OF EAST TENNESSEE AND THE NORTHERN CUMBERLAND PLATEAU... ...THE SEVERE THUNDERSTORM WATCH FOR CHEROKEE AND CLAY COUNTIES IN SOUTHWEST NORTH CAROLINA HAS BEEN CANCELED.... THUNDERSTORMS ARE EXPECTED TO CONTINUE TO DEVELOP IN KENTUCKY AND MOVE SOUTHEAST ACROSS EASTERN TENNESSEE TONIGHT. A FEW OF THESE STORMS MAY BECOME SEVERE...WITH HAIL UP TO 2 INCHES IN DIAMETER AND WIND GUSTS UP TO 70 MPH. ISOLATED TORNADOES ARE POSSIBLE AS WELL OVER EASTERN TENNESSEE WITH THE STRONGEST STORMS. THE THUNDERSTORMS WILL REMAIN WELL NORTH OF CHEROKEE AND CLAY COUNTIES OF SOUTHWEST NORTH CAROLINA. THEREFORE THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED. ALL OF THE THUNDERSTORMS WILL GENERALLY MOVE SOUTHEAST AROUND 35 MPH...AND WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL. STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION AND RADIO STATIONS...OR CABLE TELEVISION FOR THE LATEST STATEMENTS ON THE POTENTIAL OF SEVERE WEATHER. RBP
Local storm report, May 23, 9:49 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
949 PM EDT TUE MAY 23 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
...COUNTY LOCATION....
0745 PM NEAR PAULETTE TN WIND DAMAGE
05/23/00 UNION REPORTED BY DISPATCH
TREES AND POWER LINES DOWN
0820 PM COUNTY WIDE TN WIND DAMAGE
05/23/00 JEFFERSON REPORTED BY DISPATCH
TREES DOWNThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 8:06 PM EDT | Severe Thunderstorm Warning | MRX | Grainger, Jefferson, Knox | 24 min |
| May 23, 11:14 PM EDT | Severe Thunderstorm Warning | MRX | Morgan | 46 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.